UK recall of Clinigen’s Mexiletine hydrochloride hard capsules
A Class 1 Medicines Recall Notification has been issued for three batches of Mexiletine hydrochloride hard capsules due to potential for under- or overdosing.
Clinigen Healthcare is recalling three batches of Mexiletine hydrochloride hard capsules, indicated for the treatment of documented arrhythmias, due to a potential risk of under- or overdose, which could have consequences for the safety of patients. The Class 1 Medicines Recall Notification was published by the UK’s Medicines and Healthcare products Regulatory Agency (MHRA).
The recall was initiated after stability testing identified that some individual capsules on the market may fall outside the individual fill-weight range and, therefore, some capsules may contain too much or too little of the active ingredient. This could result in potential underdosing and overdosing.
Clinigen Healthcare Ltd has confirmed that no alternative batches of Mexiletine hydrochloride 50mg, 100mg or 200mg hard capsules will be available until later in the year, therefore the recall of these batches from patients should only be considered where patients have access to appropriate alternative products. For full information on resupplying patients with alternative products, please visit the recall announcement on the MHRA website.
Patients should be advised not to stop any treatments without consulting their relevant healthcare professional. The risks of suddenly stopping medication for ventricular arrhythmias is higher than the potential risk presented by too much or too little of the active ingredient in the capsule.
The affected batches are:
Mexiletine hydrochloride 50mg Hard Capsules, PL 31644/0027
Mexiletine hydrochloride 100mg Hard Capsules , PL 31644/0028
Mexiletine hydrochloride 200mg Hard Capsules, PL 31644/0029
Active Pharmaceutical Ingredients: mexiletine hydrochloride
The recall requires that the below actions are undertaken by primary and secondary care, specifically those involved in pharmacy services, including dispensing general practices before the 12 August 2022:
- Stop supplying the impacted batch immediately. Quarantine all remaining stock and return it to your supplier/MAH using your supplier’s approved process.
- Identify and immediately contact all patients who have been dispensed the impacted batch and ask them to confirm if they have remaining stock within their possession. If batch traceability information is not available, all patients dispensed this product since 10 February 2022 should be contacted.
- If the pharmacist identifies any patients with an impacted batch, they should, in the first instance, contact the patient’s GP and discuss alternative mexiletine treatment of the patient. As this is a specialist use product and patients may require monitoring, other clinicians and healthcare professionals may need to be involved.
- Discuss the risk of cardiac arrhythmias with patients and advise them to seek urgent medical attention if they experience any new or worsening of symptoms of an arrhythmia including palpitations, angina pain, chest discomfort, dizziness and loss of consciousness.
For contact numbers and further information, please visit the MHRA recall notice.